A Centers for Disease Control and Prevention (CDC) team studying the health effects of the Ohio train derailment became ill during the investigation.
Seven team members suffered sore throats, headaches, coughs and nausea in early March – the same symptoms residents experienced after the February 3 train derailment, which unleashed a toxic soup of chemicals in eastern Palestine and beyond.
Government investigators have been conducting house-to-house surveys in the area to determine the effects on residents’ health.
The US Environmental Protection Agency (EPA) insists the region’s air quality is safe, but evidence to the contrary is mounting, with scientists from Texas A&M and Carnegie Mellon University finding that the air contains ‘higher than normal’ concentrations of nine chemicals that may be harmful. .
The chemicals on board the train were vinyl chloride, butyl acrylate, benzene residue, monobutyl glycol ether, ethylhexylacrylate, and isobutylene.
“I let my four-year-old go back to pre-school, at East Palestine Elementary,” Ayla Antoniazi told CNN. She came back for two days and had another rash on her hands and started complaining of itching, so I pulled her out.”
A CDC spokesperson said CNN: “Symptoms resolved for most of the team members later the same afternoon, and everyone resumed work on collecting survey data within 24 hours. Affected team members did not report persistent health effects.
It’s not clear what caused their symptoms, but officers and doctors with the Centers for Disease Control and Prevention’s Epidemic Intelligence Service on the team said they found it suspicious that they all felt sick simultaneously and with similar symptoms.
The CDC official told CNN that the team started to feel better once they got out of eastern Palestine.
In a separate incident in February, two EPA contractors working on the site reported symptoms associated with strong odors. They were told to leave the area and their symptoms abated, so they returned to work on site the same day.
The community ACE survey (after exposure to chemicals) was conducted by 514 residents via a health care provider or at the Ohio Department of Health Assessment Clinic in East Palestine.
The clinic offered free health checks to people affected by the disaster and Gov. Mike DeWine announced last week that it would remain open permanently.
Wade Lovett, 40, had breathing difficulties and his previously low voice became high-pitched and grating. As a result, he had to walk off the job sick
A huge plume of smoke from the aftermath of the accident could be seen from miles away
The top four symptoms reported in the survey were: headache (74 percent), anxiety (61 percent), cough (53 percent) and fatigue (53 percent).
Half of the population also reported a stuffy nose and skin irritation or burning.
Residents have been reporting symptoms since the aberration occurred at the beginning of the month.
Wade Lovett, 40, claims to have developed a high-pitched Michael Jackson-like voice and difficulty breathing since the chemical accident.
He told DailyMail.com that the problem is “getting worse and worse.”
Lovett, an auto detailer, was previously healthy, but has developed a high-pitched Michael Jackson-like voice and difficulty breathing since the chemical accident.
After two days of the derailment, he said, his voice began to sound like Mickey Mouse.
‘I started feeling different and coughing and I’ve been like this (loudly) ever since,’ he said. My chest hurts, my eyes hurt, it burns, it waters.
Ayla and Tyler Antoniazi said they were considering moving out of the area after their two young daughters started showing symptoms.
They lived less than a mile away from the accident and returned home the next day after the eviction notice was lifted, but told CNN Her children “were not the same.”
She said: A rash on her face. The younger one did too but not as bad. The two-year-old was holding her eye and complaining that her eyes were hurting. She was very lethargic.
I let my four-year-old go back to pre-school, East Palestine Elementary School. She came back 2 days later, had another rash on her hands, and started complaining of itching, so I pulled her out.
The soup of toxic chemicals released in the aftermath of the Ohio train accident includes two known carcinogens and other substances that can cause convulsions and vomiting.
Originally, Norfolk Southern issued a fact sheet that listed the chemicals on board the train as vinyl chloride, butyl acrylate, gasoline residue and other combustible liquids.
Then it appeared Three more dangerous chemicals – Glycol monobutyl ether, ethylhexyl acrylate and isobutylene – were on the train.
Vinyl chloride is a colorless man-made gas that burns easily.
It is primarily used to make polyvinyl chloride (PVC), a hard plastic resin used to make plastic products including pipes, wires, and cable exteriors.
PVC is not known or suspected to cause cancer, but vinyl chloride is associated with a higher risk of developing a rare type of liver cancer (hepatic angiosarcoma), as well as primary liver cancer (hepatocellular carcinoma), brain and lung cancer, lymphoma, and leukemia.
The International Agency for Research on Cancer (IARC) lists vinyl chloride as a human carcinogen, meaning that it has sufficient scientific evidence that it causes cancer in humans.
People exposed to vinyl chloride over many years are likely to develop liver damage and cancer.
Two of the derailed cars reportedly contained residue of benzene, a colorless or pale yellow liquid with a sweet odor.
It burns easily and evaporates quickly into air.
The substance forms naturally from volcanoes and wildfires, and is a natural part of crude oil, gasoline, and cigarette smoke.
It is also used in the manufacture of plastics, nylon, some types of lubricants, medicines and pesticides.
Minutes to hours after inhaling benzene, it can trigger symptoms including drowsiness, dizziness, increased or irregular heartbeat, headache, confusion, unconsciousness, and even death at very high levels.
According to the Centers for Disease Control and Prevention, eating food or drinking water contaminated with benzene can lead to drowsiness, vomiting, and convulsions within minutes to several hours. It can also cause death at very high levels.